Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 34, NWS Dodge City, KS

October 21, 200614 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Oct 21, 2006, 7:20 AM CDT for 14 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2006, 7:20 AM CDT (12:20 UTC)
Expired
Oct 21, 2006, 11:56 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Scott County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 211220
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
720 AM CDT SAT OCT 21 2006

..STRONG AND GUSTY NORTH WINDS WILL PREVAIL THIS MORNING...

.A STRONG COLD FRONT MOVED THROUGH WESTERN KANSAS OVERNIGHT. A
TIGHT PRESSURE GRADIENT BETWEEN A SURFACE LOW PRESSURE SYSTEM OVER
WESTERN OKLAHOMA AND HIGH PRESSURE BUILDING OVER THE CENTRAL
PLAINS WILL RESULT IN NORTH WINDS GUSTING IN EXCESS OF 40 MPH FOR A
FEW HOURS THIS MORNING.

KSZ043>045-063-064-076>080-086>089-211800-
/O.NEW.KDDC.WI.Y.0034.061021T1220Z-061021T1800Z/
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...NESS CITY...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION
720 AM CDT SAT OCT 21 2006

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

SUSTAINED NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH CAN BE
EXPECTED THIS MORNING. THE WINDS WILL SUBSIDE TO 15 TO 25 MPH THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KDDC 211656
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 AM CDT SAT OCT 21 2006

...WINDS DECREASING ACROSS SOUTHWEST KANSAS...

.AS A STRONG COLD FRONT MOVES SOUTH INTO OKLAHOMA THE TIGHT
PRESSURE GRADIENT LOCATED BEHIND THIS FRONT HAD BEGUN TO WEAKEN
ACROSS SOUTHWEST KANSAS.

KSZ043>045-063-064-076>080-086>089-211800-
/O.CAN.KDDC.WI.Y.0034.000000T0000Z-061021T1800Z/
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...NESS CITY...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION
1156 AM CDT SAT OCT 21 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

$$

18

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Oct 21, 3:34 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 21, 3:34 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT SAT OCT 21 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES THIS MORNING WILL BE PRECIP CHANCES/TYPE THIS
MORNING AS WELL AS TEMPERATURES.

UPPER AIR ANALYSIS SHOWS THE MID LEVEL BAROCLINIC ZONE IN THE
NEIGHBORHOOD AND THERE HAS BEEN SOME SHOWERS AND EVEN A FEW
ISOLATED THUNDERSTORMS ALONG IT AS THE FIRST WAVE RIPPLES EAST.
ANOTHER WAVE BACK IN COLORADO WILL ALSO RIPPLE EAST ALONG THE
BAROCLINIC ZONE LATER ON THIS MORNING. THE INCREASING ACTIVITY IN
EASTERN COLORADO IS PERHAPS IN RESPONSE TO THIS SECOND WAVE. THIS
CHANCE OF PRECIP WILL SHIFT EAST ACROSS WESTERN KANSAS FAIRLY
QUICKLY THIS MORNING AND THE POPS WILL REFLECT THIS. MODELS ALSO
SHOW THE COLDER AIR ARRIVING A BIT FASTER THAN IN PREVIOUS RUNS
AND THIS SEEMS REASONABLE AFTER LOOKING AT THE 00Z 850MB OBS. THE
RAIN MAY MIX WITH SNOW OR EVEN A FEW IP BEFORE ENDING THIS MORNING,
ESPECIALLY ACROSS THE NORTH. THAT IS IF THERE IS STILL PRECIP
AROUND BY THEN AND IT WILL NOT AMOUNT TO ANYTHING ANYWAY. I WILL
NOT CARRY ANY SNOW ACCUMULATION IN THE GRIDS BUT WILL PAINT A
RAIN/SNOW MIX MAINLY IN THE NORTH AROUND AND AFTER 12Z. THE UPPER
WAVE PASSES BY 18Z SO ANY CHANCE OF PRECIP SHOULD BE PRETTY MUCH
OVER BY THEN. SHOULD BE A CLOUDY DAY FOR THE MOST PART LOOKING AT
THE SATELLITE AND THE MODEL SOUNDINGS. WE COULD SEE SOME BREAKS BY
LATE AFTERNOON, ESPECIALLY IN THE WEST SO WILL GO A FEW DEGREES
WARMER IN THE SOUTHWEST. I TWEAKED TEMPS DOWN IN THE NORTH AND EAST
WITH CLOUDS LIKELY HANGING ON ALL DAY.

DEPENDING ON HOW MUCH CLOUD COVER THERE IS TONIGHT, FROST IS A
DEFINATE POSSIBILITY WITH MANY AREAS SEEING AT OR BELOW FREEZING
TEMPS FOR LOWS. I THREW IN SOME AREAS OF FROST IN THE GRIDS TO
COVER.

ANOTHER WAVE RIPPLES DOWN ON THE BACKSIDE OF THE DEEP MIDWESTERN
TROUGH ACROSS KANSAS ON SUNDAY WITH ITS MAIN EFFECTS BEING
INCREASED MID CLOUD. WITH MORE CLOUD EXPECTED I HAVE LOWERED TEMPS
A FEW DEGREES FOR SUNDAY MAXES.

LACY

DAYS 3-7...

CONSIDERABLE UNCERTAINTY CONTINUES FOR THE EXTENDED PERIOD WITH
WIDELY DIVERGENT NUMERICAL MODEL SOLUTIONS. THE FIRST PART OF NEXT
WEEK WILL BE RELATIVELY BENIGN WITH A MORE ZONAL FLOW REGIME OVER
THE CENTRAL UNITED STATES. STRONG RIDGING WILL DEVELOP 120-130W BY
THURSDAY...AND THE RIDGE LIKELY WILL PROGRESS SLOWLY EASTWARD OVER
THE WESTERN UNITED STATES BY 29-30 OCTOBER WITH A MEAN TROUGH
POSITION OVER THE CENTRAL UNITED STATES. THE NUMERICAL MODELS HAVE
HAD A VERY HARD TIME WITH THE VIGOROUS UPPER LEVEL TROUGH CURRENTLY
WEST OF THE DATELINE AS IT DIGS INTO THE WESTERN UNITED STATES
WEDNESDAY AND THURSDAY. A PORTION OF THE UPPER LEVEL TROUGH WILL
PROGRESS EASTWARD ACROSS THE NORTHERN PART OF THE COUNTRY, WHILE A
PORTION OF THE TROUGH BREAKS ANTICYCLONICALLY UNDER THE DEVELOPING
RIDGE. THE GFS HAS DEMONSTRATED LITTLE RUN TO RUN CONTINUITY IN
RESOLVING THE ENERGY DISTRIBUTION BETWEEN THE NORTHERN AND SOUTHERN
BRANCHES OF THE WESTERLIES, AND THE ECMWF HAS NOT BEEN SIGNIFICANTLY
BETTER. THE GFS ENSEMBLE MEMBERS BASED ON 00Z 20 OCTOBER INITIAL
CONDITIONS SHOWED CLUSTERING AROUND SOLUTIONS FAVORING A DEEP TROUGH
IN THE NORTHERN BRANCH AND FAVORING MORE TROUGHING OVER THE
SOUTHWESTERN UNITED STATES. THE CANADIAN MODEL HAS BEEN QUITE
PERSISTENT IN MAINTAINING A STRONGER TROUGH WHICH PROGRESSES ACROSS
THE NORTHERN UNITED STATES WHILE THE SOUTHERN PORTION OF THE TROUGH
BREAKS OFF AND WALLOWS OVER THE SOUTHWESTERN PART OF THE COUNTRY. IN
FACT, VIRTUALLY ALL OF THE CANADIAN ENSEMBLE MEMBERS SUPPORT A DEEP
TROUGH NEAR 100W THURSDAY WITH LESS ENERGY IN THE SOUTHERN BRANCH
THAN THE GFS. THIS SEEMS MORE CONSISTENT WITH ATMOSPHERIC RESPONSE
FROM CLUSTERS OF TROPICAL THUNDERSTORMS OVER WARM SST VALUES NEAR
160E AND A SECONDARY CLUSTER CENTERED NEAR 70E. THE CONSISTENCY OF
THE CANADIAN MODEL AND ITS AGREEMENT WITH TROPICAL FORCING LEADS ME
TO LEAN TOWARD THE CANADIAN SOLUTION FOR THE GRIDS, ALTHOUGH
CONFIDENCE IN THE SYNOPTIC DETAILS IS NOT HIGH.

SEASONABLY WARM AND QUIET WEATHER SHOULD PREVAIL MONDAY AND TUESDAY
AS MORE ZONAL FLOW DEVELOPS OVER THE CENTRAL PLAINS AND TROUGHING IN
THE LEE OF THE ROCKIES SPREADS WARMER AIR OVER THE CENTRAL PLAINS.
THE OLD UPPER LEVEL CYCLONE CURRENTLY SPINNING SOUTHWEST OF
CALIFORNIA WILL BE EJECTED IN PIECES TUESDAY NIGHT AND WEDNESDAY AND
MAY SPREAD SOME MID AND HIGH LEVEL CLOUDINESS OVER KANSAS AS IT
RIPPLES EASTWARD. LOW LEVEL MOISTURE WILL RETURN BY TUESDAY NIGHT
AND SPREAD ACROSS AT LEAST CENTRAL AND EASTERN KANSAS BY WEDNESDAY
MORNING. THERE MAY BE SOME SHOWERS BY WEDNESDAY AFTERNOON AS
PORTIONS OF THE UPPER LEVEL TROUGH MOVE OVER THE INCREASING LOW
LEVEL MOISTURE FIELD. BY THURSDAY, THE NORTHERN BRANCH SHORT WAVE
SHOULD SUPPORT A COLD FRONT THAT WILL MOVE ACROSS MOST OF KANSAS,
AND TEMPERATURES THURSDAY IN THE GRIDS WERE REDUCED A FEW DEGREES.
FRIDAY AND SATURDAY SHOULD BE COOL WITH LITTLE POTENTIAL FOR
RAINFALL AS HIGH PRESSURE BUILDS OVER THE CENTRAL PLAINS. THE EIGHT
TO 10 DAY OUTLOOK WAS UNCHANGED DUE TO UNCERTAINTY REGARDING
EVOLUTION OF THE UPPER LEVEL CYCLONE OVER THE SOUTHWESTERN UNITED
STATES.

RUTHI
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  31  53  33 /  20   0   0   0
GCK  48  31  52  33 /  20   0   0   0
EHA  51  33  53  34 /   0   0   0   0
LBL  52  33  54  35 /   0   0   0   0
HYS  46  29  52  31 /  40   0   0   0
P28  50  33  55  36 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/01
Hazardous weather outlook, Oct 21, 4:41 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
441 AM CDT SAT OCT 21 2006

KSZ030-031-043>046-061>066-074>081-084>090-220945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
441 AM CDT SAT OCT 21 2006 /341 AM MDT SAT OCT 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
EARLY THURSDAY. AT THIS TIME, SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:07 PM CDTFrost AdvisoryDDCBarber, Clark, Comanche, Ford, Gray, Haskell and 7 more19 hr

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.